I’ve been on medication since I was a teenager. I’ve tried countless pills to curb the symptoms of my mental illness and, until recently, nothing ever really worked.

That was until I found an antidepressant that finally took away the debilitating symptoms of my depression and anxiety. Gone were the days of shutting myself away from the world and crying out what felt like my weight in tears. I no longer spent my days coming up with reasons why my life was hopeless, and was finally capable of doing things that would have been impossible to even imagine before. I didn’t spend my nights trying to take deep breaths and calm my skipping heart, nor did I feel the need to sleep all day to avoid a life I wasn’t living anymore.

No, those day were gone. But I was so relieved by the peace of feeling nothing, I didn’t think to stop and ask why I was feeling nothing.

It’s called emotional blunting. It’s a feeling quite a few people have experienced on antidepressants and its side effects include:

  • Being less able to laugh or cry even when appropriate
  • Feeling less empathy for others
  • Not being able to respond with the same level of enjoyment that you normally would
  • Loss of motivation and drive

So what do you do when the medication that’s taking away the pain also takes everything else with it?

Ideally you should go back to your doctor and speak about it if it’s causing you distress.

When I first realized that my sudden lack of emotion could be linked to my medication, I kind of panicked. Here was a drug that had done something nothing else ever could. It had given me some semblance of a life. I didn’t want to lose that just because I felt a little bit like a robot, because I didn’t know how to cry anymore or spent most of my energy pretending to be excited or amused when in reality there was nothing going on emotionally for me. It wasn’t until the initial relief of having escaped my long-time companions named anxiety and depression had worn off that I realized I needed to talk to my doctor about it.

I did and I’m glad I did because not only did I not lose my precious life jacket in the form of a pill, but I also had the opportunity to get it worked out.

After a few changes in doses, I’m now at a place where when I laugh at a joke because it’s funny — not because I’m being polite. I get excited by things that excited me years ago and I feel for the first time that I’m beginning to get to know myself again.

Of course there are days I’ll wake up feeling like a blanket is wrapped around my emotions, and on those days I just let it be. I still find it difficult to cry, but I can at least feel sadness to a degree that is neither too much or too little even if I can’t express it as much as I used to.

Right now, I’m at a place where I mostly feel the world how I imagine I was always meant to. Despite the difficulties I’ve found in my medication, I will always stand by my decision to take them. I know what I am capable of enduring on my own and the level of distress I knew before this medication was not realistic to carry on my own. I also know that given the choice between those dark years of constant fear and depression and now, having to make do with a slighter smaller emotional scale, I wouldn’t hesitate to make the same decision over and over again.

Never let someone make you feel ashamed for needing a little help. It’s not them that has to live through it, it’s you.

Go to Source
Author: Clare Baker